Alabama, 2022

Damaging Winds in Alabama, September 6 to 7, 2022

September 6 to 7, 2022 · NWS BMX · 2 events in 2 counties and zones

Scattered mainly diurnal thunderstorms developed along a slow moving low level boundary on September 6th and 7th. A few of the storms focus for strong thunderstorms that produced isolated wind damage in Jefferson County and Sumter counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Scattered mainly diurnal thunderstorms developed along a slow moving low level boundary on September 6th and 7th. A few of the storms focus for strong thunderstorms that produced isolated wind damage in Jefferson County and Sumter counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 6, 9:16 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 6, 9:16 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1016 PM CDT Tue Sep 6 2022

...New SHORT TERM...

.SHORT TERM...
(Rest of Tonight)
Issued at 1015 PM CDT TUE SEP 6 2022

We have some convection at this hour on the radar associated with
the upper shortwave affecting C AL. Over the next few hours this
activity should have a SSE trend swinging the base of the trough
affecting mainly the NW and W counties. Lightning remains present
but is trending downward. That trend should continue. Some patchy
fog will be possible across generally the NW half of the area in
the wake of the storms later in the night in the pre-dawn hours.
Made only a few tweaks to temps/dew points based on latest
trends/hires.

08

Previous short-term discussion:
/Updated at 112 PM CDT Tue Sep 06 2022/
Through Tomorrow.

The weather pattern across Central AL remains heavily influenced by
the deep positively tilted trough extending southwest from the Ohio
Valley into the ArkLaTex region. The trough will slowly drift
eastward today and tomorrow as high pressure over the Southwest
CONUS begins to strengthen and build east. Convection has initiated
over Tennessee closer to the trough axis and associated PVA. This
activity is being driven into Northwest AL by northwesterly low-
level winds, and may propagate into our northwestern counties later
this afternoon while preceding isolated showers and storms could
develop as far south as the I-85 corridor. Coverage will wane this
evening. Highs will range from the mid 80s northwest to lower 90s
southeast.

As the trough axis shifts east tonight, a closed upper low will
surge south over the Lower MS Valley. This will better align the
corridor of lift directly over Central AL which will support the
development of scattered showers and storms tomorrow, especially
during the afternoon. Coverage could be limited by diminishing
moisture as low-level flow orientation favors a northwesterly
heading, so continued to leave out Likely PoPs at this time.

86

&&

.LONG TERM...
/Updated at 237 PM CDT Tue Sep 06 2022/

Minor changes to rain chances in the extended, generally to just the
orientation of greatest chances in those periods. Guidance continues
to show a dry slow rotating around the upper low and into Central
Alabama in the Saturday-Saturday night timeframe.
This will dictate rain coverage and orientation of any banding,
which could lead to localized flooding. Rain amounts for Thursday
through Saturday did increase slightly across the east this
afternoon, but only by a few tenths of an inch. Given wet ground
conditions and the potential for heavy rainfall, will continue to
highlight Friday and Saturday in the HWO for localized flooding.

14

Previous long-term discussion:
/Updated at 340 AM CDT Tue Sep 06 2022/
Thursday through Monday.

/Unseasonal regional weather pattern goes on/

At the start of the period/Thursday, an upper low is forecast to be
centered over the vicinity of the north-central Gulf Coast region.
The position of the upper low has trended a tad southward on the GFS
and ECMWF. Aided by a surface high over the Midwest, this setup
favors a moisture gradient moving farther southeast/atop Central
Alabama. While showers and storms will still occur, chances were
lowered a touch from the previous forecast north of Interstate 85
with guidance favoring a majority of precipitation occurring near
and south of Interstate 85. If this trend continues, rain chances
could be lowered further for locations along and either side of
Interstate 20.

Higher PWAT values/increased moisture are progged to rapidly
overspread Central Alabama overnight Thursday into Friday as a weak
and broad surface low forms to our southwest. With the nearby upper
low also gaining a bit of latitude, a high coverage of showers and
some storms is expected on Friday. Tall instability profiles, with
surface-based CAPE as high as 1,500 J/kg, and deep moisture will
result in some potential for pockets of heavy rain.

Saturday will, too, feature showers and storms across the region but
in a different fashion compared to Friday. Models are showing the
upper low drifting northward a bit more, which may allow a midlevel
slot of drier air to advect into our area from the southwest,
affecting the extent of rain coverage for Central Alabama. If this
evolution were to happen, showers and storms would become most
focused in a comma-shaped arch around Alabama with heavy/training
rainfall, stretching from the Florida Panhandle northward across
Georgia. This is reflected in ensemble data as well. A small shift
in the upper low's position will heavily influence our weather in
Central Alabama so this will be something to monitor.

The upper low is expected to get scooped up by a trough moving
across the northern CONUS on Sunday but, with a trailing axis of
high moisture content, periods of showers and storms are expected to
persist through the remainder of the forecast period/Sunday and
Monday. There are signals that, perhaps, the pattern will change
enough later next week such that we'll see a break from rainy
weather. We'll see how that goes as we get closer.

Given wet ground from recent rains and forecast widespread
showers/storms on Friday and nearby heavy rain on Saturday
(currently favoring locations just east of us), I'll maintain a
flood risk in the hazardous weather outlook for those two days.

89^GSatterwhite

&&

.AVIATION...
(00Z TAFS)
Issued at 703 PM CDT TUE SEP 6 2022

A broken line of showers and thunderstorms can be noted on radar
at this hour across the NRN 1/3 of AL slowly sagging SWD but the
cells are moving to the ESE. These are nearing BHM and may also
affect TCL/EET/ASN/ANB as well over the next few hours. Coverage
should decrease during the latter part of the evening. Some patchy
fog will be possible during the pre-dawn hours toward morning as
clouds decrease some from convection. More convection is possible
for afternoon hours on Wed.

08

&&

.FIRE WEATHER...

All fire weather elements will remain below critical thresholds over
the coming days. Periods of showers and storms are forecast,
especially during the afternoon and evening hours, with the best
coverage across the west on Wednesday and southeast on Thursday.
20 foot winds are forecast to average from a northwesterly heading
on Wednesday and northeasterly on Thursday, generally below 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  86  65  87 /  30  40  20  30
Anniston    70  87  66  86 /  30  40  20  30
Birmingham  70  86  67  86 /  30  40  20  30
Tuscaloosa  70  87  68  87 /  30  50  20  30
Calera      70  86  68  86 /  30  40  20  30
Auburn      72  87  69  85 /  20  30  20  50
Montgomery  73  90  70  88 /  20  30  20  50
Troy        72  89  69  87 /  20  20  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08/86
LONG TERM....14/89
AVIATION...08
Hazardous weather outlook, Sep 6, 2:42 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
342 PM CDT Tue Sep 6 2022

ALZ011>015-017>050-072345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
342 PM CDT Tue Sep 6 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall may occur on Friday and Saturday and result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday and Saturday.

08

In the hours before

Special weather statement, Sep 6, 5:13 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
613 PM CDT Tue Sep 6 2022

ALZ015-024-070000-
Walker AL-Jefferson AL-
613 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of east central Walker
and central Jefferson Counties through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or near Dora, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sumiton, Dora, Adamsville, Graysville, Sylvan Springs, Brookside,
Maytown, West Jefferson, Cardiff, Quinton, Burnwell and Miller Steam
Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 8691 3351 8705 3363 8714 3367 8718
      3371 8709 3374 8705 3370 8704
TIME...MOT...LOC 2313Z 313DEG 8KT 3364 8707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Sep 6, 6:13 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT TUE SEP 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     WEST JEFFERSON          33.65N 87.06W
09/06/2022                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREES DOWN ON FLAT TOP RD AND HONEYSUCKLE RD
            IN WEST JEFFERSON.

&&

GRANTHAM

The radar

The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 6, 10:12 PM CST to 10:13 PM CST
Where
Jefferson County, 0.58 mi W of Palos
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.650, -87.060

Several trees uprooted along Flat Top Road and Honeysuckle Road.

Thunderstorm Wind, Sumter

When
September 7, 4:28 PM CST to 4:29 PM CST
Where
Sumter County, 1.3 mi ENE of York
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.487, -88.299

Around two dozen trees uprooted in the city of York. Some of the trees fell on homes and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056819, 1056817.